Alert archive / Mississippi / Tornado Warnings in 1997
Tornado Warning 2, NWS Mobile, AL
NWS Mobile, AL issued this tornado warning at Jan 15, 1997, 5:34 PM CST for Wayne County, Mississippi. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 15, 1997, 5:34 PM CST (23:34 UTC)
- Expired
- Jan 15, 1997, 6:30 PM CST
- In force
- 56 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Wayne County, MS
The radar
The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 5:45 PM CST | Thunderstorm Wind 50 | Mulberry, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 152336 RRA TORMOB MSC153-160030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MOBILE AL 534 PM CST WED JAN 15 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 630 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSISSIPPI ...WAYNE COUNTY AT 534 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A DEVELOPING TORNADO APPROACHING THE DE SOTO NATIONAL FOREST OF WAYNE COUNTY. THIS STORM WILL ENTER NEAR STRENGTHFORD AND WILL PASS BETWEEN STRENGTHFORD AND WAYNESBORO. IT WILL PASS TO THE SOUTH OF GRETNA AFTER 615 PM. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Jan 15, 2:44 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 15, 2:44 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 243 PM CST WED JAN 15 1997 TSTMS MOVG/DEVLPG OVR SE MS ALNG PREFRONTAL TROF...XPCT THESE TO MOV NE INTO SW AL BFR SS. DO THINK THAT THE TWO AREAS OF PCPN...ONE ALONG PREFNTL AND OTHER ALONG FRONT WITH MERGE OVR SW AL AND ONE BIG AREA OF PCPN WILL SWEEP EAST THIS EVENING BUT FAST ENOUGH TO STAY BLO FF GUIDANCE. FIRST IN A SERIES OF FNTS TO MOV INTO MS FA ARND DRK AND THRU ALL OF FA BY 09Z. STG LLVL WNDS AND WAA HAS INSTBLY TO NEAR -2 AS FNT APPROACHES. WUD XPCT A FEW STG/PSBLY SVR THIS EVE GIVEN FAVORABLE VERT WND PROFILE...ESPECIALLY NEAR COAST...SPC HAS AREA OTLKD AS SLGT RSK. H5 SHORT WAVE MOVES ACRS THIS EVENING AND PUSHES FIRST OF THE FNTS THRU AND ENDS PCPN FROM WEST TO EAST OVRNITE. PROGRESSIVELY COLDER FNTS/SURGES WILL MOVE OVR FA THRU PERIOD.SO DRIER AND COLDER. TOMORROWS HIGHS SHUD BE BFR NOON OVER ALL BUT EXTREME EAST AS COLDER AIR ARRIVES IN THE EAST EARLY. MOB @44/50/25/40 7100 PNS 47/53/29/42 7100 DTS 50/55/33/45 7100 EVR 40/47/22/38 7200 11
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 5:18 PM CST | Severe Thunderstorm Warning | MOB | Perry, Stone | 57 min |
Nearby
Tornado Warnings in Mississippi, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.